Scientific Online Resource System

Scripta Scientifica Vox Studentium

CASE REPORT OF PROPOFOL-INDUCED PULMONARY EDEMA

Ani Dzakova, Ersin Ismail, Deniz Hamidov, Snezhana Stancheva, Plamen Dimitrov

Abstract

Introduction: Pulmonary edema after administration of propofol has rarely been reported. A conclusion of an adverse reaction is reached after exclusion of all other possibilities for the development of this pathology. An 18-year-old woman was admitted to a surgical department with abdominal pain localized at the mesogastrium. After consultation with the doctor on duty, she was scheduled for a routine appendectomy. She had a clean medical history, without concomitant diseases and drug allergies. Minutes after the surgical intervention, she developed clinical picture of acute pulmonary edema.

Materials and Methods: After an uncomplicated appendectomy, 70 minutes later, the patient was extubated, fully awake and oriented. The saturation was 96% in room air. About ten minutes later, hypoxemia (SaO2 72%), tachycardia and central cyanosis occurred. The consultation with a pulmonologist revealed bilateral coarse crackles throughout both lung fields with normal heart sounds. The body temperature was 36.8°C, heart rate - 88 beats/min, blood pressure - 109/67 mmHg, and respiration - 22 breaths/min.

Results: The saturation rose and remained 90% with an oxygen mask. The anesthesiologist transported the patient to a hospital with an intensive care unit. Furosemide 40 mg for every 6 hours and Digoxin 0.125 mg/day were included in the therapy. A follow-up chest X-ray 5 days after admission showed a resolution of lung infiltrates. No other complications were present and the patient was discharged from the hospital in a stable, asymptomatic condition.

Conclusions: There are no other etiological links between the clinical case we have reported and the case reports of other colleagues. People with no history of cardiovascular and other diseases develop acute pulmonary edema after application of propofol - before, during or after the intervention. The pathogenetic mechanisms remain unclear.


Keywords

propofol, pulmonary edema, side effects, hypoxemia


Refbacks

Font Size


|